Hail, Johnson
- When
- May 10, 6:30 PM MST
- Where
- Johnson County, Buffalo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.350, -106.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 10, 2:13 PM MST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 313 PM MDT MON MAY 10 2004 .TONIGHT THROUGH THURSDAY...MAIN SHORT-TERM CONCERNS ARE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25 THIS EVENING AND ALSO HIGH WIND IN SOUTHWEST AND SOUTH CENTRAL. SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR JOHNSON AND NATRONA COUNTY. ENVIRONMENT QUICKLY DESTABILIZING WITH RAPID PRESSURE FALLS ON ORDER OF -5MB/3HR...THETA-E RIDGE MOVING UP LARAMIE RANGE INTO NATRONA COUNTY WITH LIS NEAR -5 AND LAPS CAPES 1500-1800 J/KG IN A GOOD VEERING PROFILE THAT COULD SPAWN AN ISOLATED TORNADO. STORMS WILL LIKELY FORM OVER CONVERGENCE REGIONS OF HIGHER TERRAIN LATE THIS AFTERNOON AND MOVE OFF INTO THIS FAVORABLE AIRMASS. SURFACE TROUGH TO SHIFT EAST OF CWFA LATE THIS EVENING WITH DRIER AIR PUNCHING IN. ALSO ROCK SPRINGS BLOWING BORDERLINE HIGH WIND THIS AFTERNOON AND THIS WILL ONLY INCREASE WITH FRONTAL PASSAGE THIS EVENING. WILL UPGRADE HIGH WIND WATCH TO WARNING FOR SW ZONES INCLUDING GREEN MTNS AND SOUTH PASS AREA. CONVECTIVE OUTFLOWS TO EAST/MESO-HIGHS ETC. WILL LIKELY DAMPER GRADIENT WIND FURTHER EAST AND HAVE THUS DROPPED HIGH WIND HILITES. UPPER LOW ASSOCIATED WITH THIS SURFACE ENVIRONMENT MOVES FROM NEAR BOI UP INTO NORTH CENTRAL MONTANA TONIGHT WITH CENTRAL AND EASTERN WYOMING PUT UNDER DRY WESTERLY FLOW BEHIND FRONT AND OROGRAPHIC LIFT AND SOME INSTABILITY KEEPING SNOW SHOWERS GOING OVER THE WESTERN MOUNTAINS. JET ALONG NW COAST THEN DIGS NEXT LOW INTO WESTERN GREAT BASIN TUESDAY WITH OPEN TROUGH THEN MOVING ACROSS UTAH AND COLORADO TUESDAY NIGHT AND WEDNESDAY. SPLIT NATURE OF THIS TROUGH WITH MAIN SURFACE TROUGH ORIENTED FROM MINNESOTA TO EASTERN COLORADO NOT ALL THAT FAVORABLE FOR STRONG SUSTAINED UPSLOPE EVENT. PRECIPITATION TO MAINLY BE ASSOCIATED WITH FRONT PUSHING INTO NORTH LATE TUESDAY AFTERNOON AND INTO CENTRAL TUESDAY EVENING. BY WEDNESDAY MAIN SHORTWAVE WITH UPPER TROUGH MOVES INTO NORTHERN AND CENTRAL PLAINS WITH FLOW ACROSS WYOMING BACKING WESTERLY WITH WARM AIR ADVECTION. TROUGH GRADUALLY DE-AMPLIFIES WEDNESDAY NIGHT AND THURSDAY WITH DRIER WESTERLY FLOW PREVAILING ACROSS SOUTH AND CENTRAL WYOMING. .FRIDAY THROUGH MONDAY... ONLY EXPECT A SLIGHT WARM UP ON FRIDAY. FRIDAY NIGHT LINGERING SHOWERS SHOULD KEEP UP ACROSS THE NORTH. SATURDAY THROUGH SUNDAY NIGHT LOOK DRY WITH HIGH PRESSURE BUILDING OVER THE AREA WITH A FAST WARM UP EXPECTED BUT NOT AS WARM AS PREVIOUS WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR JOHNSON AND NATRONA COUNTIES. HIGH WIND WARNING THIS EVENING FOR SOUTHWEST AND SOUTH CENTRAL WYOMING ZONES 19...28-30. && AEM/C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 257 PM MDT MON MAY 10 2004 WYZ001>020-022>030-111100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 257 PM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...SEVERE THUNDERSTORM WATCH FOR NATRONA AND JOHNSON COUNTIES UNTIL 8 PM... ...HIGH WIND WARNING FOR SOUTHWEST WYOMING UNTIL MIDNIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT A DEVELOPING MOIST SOUTHEAST FLOW ACROSS JOHNSON AND EASTERN NATRONA COUNTIES WILL AID IN THE DEVELOPMENT OF SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS...SOME POSSIBLY SEVERE UNTIL 8 PM THIS EVENING. IT APPEARS MOST OF THESE STORMS IN NATRONA COUNTY WILL BE ALONG AND EAST OF INTERSTATE 25 AND ALONG THE NORTHERN BORDER. IN JOHNSON COUNTY STORMS WILL LIKELY FORM OVER THE BIG HORN MOUNTAINS AND MOVE EAST THIS EVENING. THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER...STRONG WINDS IN EXCESS OF 60 MPH AND POSSIBLY AN ISOLATED TORNADO. THE MOST LIKELY TIME PERIOD FOR THESE STORMS WILL BE AFTER 4 PM AND ESPECIALLY BETWEEN 6 PM AND 8 PM. HIGH WIND WATCHES ARE IN EFFECT FROM 6 PM UNTIL MIDNIGHT FOR MOST OF SWEETWATER COUNTY...SOUTHERN FREMONT COUNTY INCLUDING THE LANDER FOOTHILLS THROUGH THE GREEN MOUNTAINS...NATRONA COUNTY INCLUDING CASPER MOUNTAIN AND THE RATTLESNAKE RANGE...PLUS JOHNSON COUNTY EAST OF THE BIGHORN MOUNTAINS. STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 50 TO 60 MPH ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE UNTIL MIDNIGHT. A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SUCH STRONG GUSTY WINDS. TRAVELERS ON INTERSTATE HIGHWAY 80 IN SOUTHWEST WYOMING...PLUS INTERSTATE HIGHWAYS 25 AND 90 AND ALL STATE HIGHWAYS IN CENTRAL AND NORTH CENTRAL WYOMING SHOULD MONITOR THIS DEVELOPMENT AND BE PREPARED FOR POTENTIALLY HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM IS STILL EXPECTED TO MOVE INTO WYOMING ON TUESDAY. THUNDERSTORM CHANCES WILL INCREASE TUESDAY OVER THE ENTIRE AREA. A STRONG COLD FRONT WILL DROP SOUTH FROM MONTANA TUESDAY NIGHT AND USHER IN MUCH COOLER AIR. A COLD RAIN AND WET SNOW PRECIPITATION EVENT DEVELOPS BEHIND THE COLD FRONT WITH WIDESPREAD PRECIPITATION LIKELY WEDNESDAY...WEDNESDAY NIGHT AND THURSDAY. STAY TUNED FOR UPDATES ON THE EXACT TRACK AND STRENGTH OF THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER THIS EVENING ACROSS JOHNSON AND NATRONA COUNTY. SPOTTERS ARE ALSO ENCOURAGED TO REPORT SUSTAINED WINDS IN EXCESS OF 40 MPH OR GUSTS OVER 60 MPH TONIGHT IN THE HIGH WIND WARNING AREA. SKRBAC
The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398220.